Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 86, NWS Wakefield, VA

May 24, 20119 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 24, 2011, 3:51 PM EDT for 9 counties in Virginia. It was in force for 54 min. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 3:51 PM EDT (19:51 UTC)
Expired
May 24, 2011, 4:45 PM EDT
In force
54 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Chesapeake, VA, City of Hampton, VA, City of Newport News, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Suffolk, VA, City of Virginia Beach, VA, Isle of Wight County, VA, Surry County, VA

The radar

The Norfolk radar (KAKQ), 63 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:15 PM EDTTSTM WND DMGHampton, VA*** 1 FATAL *** CRANE PUSHED AGAINST BUILDING PINNING SHIPYARD EMPLOYEE
May 24, 4:15 PM EDTTSTM WND DMGNorfolk Nas, VA*** 1 FATAL *** TSTM WIND GUST PUSHED CRANE AGAINST BUILDING PINNING SHIPYARD EMPLOYEE.
May 24, 4:19 PM EDTTSTM WND GST 654 Nw Hampton, VAAT LFI
May 24, 4:20 PM EDTTSTM WND DMGCradock, VATREES SNAPPED AND POWER LINES DOWN NEAR ST. JULIENS CREEK NAVAL ANNEX.
May 24, 4:20 PM EDTHAIL 0.75Downtown Portsmouth, VA
May 24, 4:22 PM EDTTSTM WND DMGDowntown Portsmouth, VALARGE TREE BRANCH DOWN ON VEHICLE
May 24, 4:22 PM EDTTSTM WND DMGDowntown Portsmouth, VALARGE TREE BRANCH DOWN ON VEHICLE. DAMAGE TO NTELOS PAVILION.
May 24, 4:24 PM EDTTSTM WND GST 694 Ne Deep Creek, VAMONEY POINT NOS-PORTS...MNPV2.
May 24, 4:30 PM EDTTSTM WND DMG3 Ssw Kempsville, VATREES DOWN. ONE TREE ON HOME.
May 24, 4:30 PM EDTTSTM WND DMG5 Se Kempsville, VA*** 5 INJ *** POLE VAULT MAT AND OTHER DEBRIS BLOWN AROUND...INJURIES AT LANDSTOWN H.S.
May 24, 4:30 PM EDTTSTM WND DMG6 E Deep Creek, VAHOMES IN SUBDIVISION SUSTAINED SHINGLE AND ROOF DAMAGE.
May 24, 4:30 PM EDTTSTM WND GST 722 Nw Hampton, VANUMEROUS TREES AND POWER LINES DOWN...HOWE FARMS SUBDIVISION.
May 24, 4:30 PM EDTHAIL 1.75Western Branch, VAGOLFBALL HAIL REPORTED.
May 24, 4:33 PM EDTTSTM WND GST 743 Ene Deep Creek, VAVADOT SITE VA007 AT HIGH RISE BRIDGE.
May 24, 4:36 PM EDTTSTM WND GST 703 Wsw Virginia Beach Oc, VA
May 24, 4:40 PM EDTTSTM WND DMG1 Wsw Virginia Beach Oc, VANUMEROUS TREES DOWN OR SNAPPED.
May 24, 4:42 PM EDTHAIL 16 N Kempsville, VA
May 24, 4:44 PM EDTTSTM WND GST 723 Wsw Virginia Beach Oc, VASUSTAINED 55 GUSTS TO 72 MPH...OCEANA NAVAL AIR STATION NTU

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 18 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:42 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS51 KAKQ 241951
SVRAKQ
VAC093-181-550-650-700-710-740-800-810-242045-
/O.NEW.KAKQ.SV.W.0086.110524T1951Z-110524T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
351 PM EDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA...
  EAST CENTRAL SURRY COUNTY IN SOUTHEAST VIRGINIA...
  CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA...
  CITY OF HAMPTON IN SOUTHEAST VIRGINIA...
  SOUTHERN CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA...
  CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA...
  CITY OF SUFFOLK IN SOUTHEAST VIRGINIA...
  CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA...

* UNTIL 445 PM EDT

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ISLE OF WIGHT COURTHOUSE TO 6
  MILES NORTHWEST OF GATES...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ORBIT AROUND 400 PM EDT.
  SMITHFIELD...BATTERY PARK...MOGARTS BEACH AND WHALEYVILLE AROUND
  405 PM EDT.
  RESCUE...SUFFOLK AIRPORT...ROUTE 460 AND ROUTE 58 AND DOWNTOWN
  SUFFOLK AROUND 410 PM EDT.
  NEWPORT NEWS...WILROY...DRIVER AND CRITTENDEN AROUND 415 PM EDT.
  NORTHAMPTON AND BEACONSDALE AROUND 420 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
SOMERTON...LUMMIS...INDIKA...LAWSON...LONGVIEW...KILBY...WILLS
CORNER...NURNEY...CARROLLTON AND SAUNDERS.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3655 7587 3666 7596 3660 7598 3658 7591
      3656 7688 3707 7676 3708 7666 3703 7658
      3708 7656 3702 7657 3696 7648 3689 7646
      3690 7638 3701 7632 3696 7643 3707 7654
      3710 7626 3697 7633 3692 7598 3656 7586
TIME...MOT...LOC 1952Z 259DEG 31KT 3696 7673 3655 7681
WIND...HAIL 60MPH 1.00IN

$$

44
1 follow-up statement
899 
WWUS51 KAKQ 242018
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 PM EDT TUE MAY 24 2011

VAC181-242028-
/O.CAN.KAKQ.SV.W.0086.000000T0000Z-110524T2045Z/
SURRY VA-
418 PM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SURRY COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
THE WARNED AREA.

LAT...LON 3656 7587 3666 7596 3660 7598 3658 7596
      3657 7662 3701 7657 3696 7648 3689 7646
      3690 7638 3693 7634 3701 7632 3696 7643
      3705 7651 3706 7651 3710 7626 3697 7633
      3692 7612 3692 7598
TIME...MOT...LOC 2018Z 259DEG 31KT 3700 7645 3659 7654

$$

VAC093-550-650-700-710-740-800-810-242045-
/O.CON.KAKQ.SV.W.0086.000000T0000Z-110524T2045Z/
CITY OF CHESAPEAKE VA-CITY OF SUFFOLK VA-CITY OF NORFOLK VA-
CITY OF HAMPTON VA-ISLE OF WIGHT VA-CITY OF NEWPORT NEWS VA-
CITY OF VIRGINIA BEACH VA-CITY OF PORTSMOUTH VA-
418 PM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CITY OF
PORTSMOUTH...CITY OF VIRGINIA BEACH...SOUTHEASTERN CITY OF NEWPORT
NEWS...EAST CENTRAL ISLE OF WIGHT...CITY OF HAMPTON...CITY OF
NORFOLK...EASTERN CITY OF SUFFOLK AND CITY OF CHESAPEAKE COUNTIES
UNTIL 445 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NORTHAMPTON TO CORAPEAKE...MOVING
EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTERN BRANCH...CHURCHLAND AND BOWERS HILL AROUND 425 PM EDT.
  BUCKROE BEACH...HAMPTON...GRAND VIEW AND FOX HILL AROUND 435 PM
  EDT.
  WARDS CORNER...SOUTH NORFOLK...OCEAN VIEW AND NORVIEW AROUND 440 PM
  EDT.
  NORFOLK INTERNATIONAL AIRPORT...KEMPSVILLE...FENTRESS AND BAYSIDE
  AROUND 445 PM EDT.

OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE RALEIGH
TERRACE...HUNTERSVILLE...LANGLEY VIEW...PHOEBUS...HALLWOOD...
PORTLOCK...HERBERTS CORNER...GREENBRIER...HICKORY AND GALLUPS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4. IN WAKEFIELD.

&&

LAT...LON 3656 7587 3666 7596 3660 7598 3658 7596
      3657 7662 3701 7657 3696 7648 3689 7646
      3690 7638 3693 7634 3701 7632 3696 7643
      3705 7651 3706 7651 3710 7626 3697 7633
      3692 7612 3692 7598
TIME...MOT...LOC 2018Z 259DEG 31KT 3700 7645 3659 7654
WIND...HAIL 60MPH 1.00IN

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:31 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 24, 2:31 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
231 PM EDT TUE MAY 24 2011

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE SOUTHEAST COAST THROUGH
MOST OF THE WEEK. A COLD FRONT WILL BRUSH THE NORTHERN MID ATLANTIC
REGION TONIGHT. THIS FRONT WILL LIFT BACK TO THE NORTH AS A WARM
FRONT LATER WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
HOT W/ MOD HUMIDITY THIS AFTN (FIRST DAY W/ 90F+ TEMPS IN MANY
SPOTS...LEADING TO A WRM NGT OVR FA. CPL OF CHCS FOR AT LEAST
SCTD TSRAS. 1ST ONE MVG INTO SCNTRL VA ATTM...W/ STRNG STMS MVG
THROUGH PORTIONS OF LUNENBURG/MECKLENBURG CTYS. XPCT THIS AREA TO
CONT TRACKING ESE NEXT SVRL HRS...ENCOUNTERING HIER TEMPS/DWPTS.
SVR WATCH OUT TIL 00Z/25. THERE IS A TRAILING S/W MVG THROUGH ERN
KY...AND THAT IS DESTINED TO CRS THE FA LTR THIS EVE INTO A
PORTION OF OVRNGT HRS. MDLS IN GENRL AGREEMENT W/ SCNDRY AREA OF
CNVTV PSBLTY ACRS CNTRL/SRN SXNS OF FA FM ABT
00Z/25-06Z/25...WINDING DN BY LT TNGT. LO TEMPS IN THE 60S TO ARND
70F.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
WK SFC BNDRY TO SLIP INTO CNTRL/SRN AREAS OF FA LT TNGT/ERY WED
MRNG. NNE OF THAT BNDRY...WNDS BCM ONSHR...KPG MOST AREAS CLS TO
THE CST COOLER THAN THAT (WELL) INLAND ON WED. RDG UNDER WK RDG
ALOFT ON WED...BUT WOULD NOT RULE OUT ISLTD CNVTV DVLPMNT INVOF
BNDRY LCTD JUST INLAND OF THE CST IN THE AFTN. LLVL FLO BCMS DP
LYRD FM THE SSW BY THU...LEADING TO HOT WX W/ LMTD POPS. STRNG LO
PRES TRACKS FM THE MID MS VLY TO THE ERN LAKES BY LT FRI...PUSHING
A WKNG CDFNT TWD THE FA. POPS TO BE HELD AT GENLY < 30% ON FRI
(AFTN)...AND ANOTHER HOT DAY XPCTD.

HI TEMPS WED FM THE U70S/L80S NR THE CST...TO ARND 90F (WELL)
INLAND. HI TEMPS THU/FRI FM THE 80S TO L90S (THOUGH M90S PSBL
ALG/W OF I95 CORRIDOR). MOST LO TEMPS FM 65 TO 70F.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SUMMER CONDITIONS THROUGH HOLIDAY WEEKEND AS SUB TROPICAL RIDGE OFF
THE COAST STRENGTHENS. WENT WITH THE DRYER EURO SOLN AS IT ACTUALLY
STALLS APPRCHG FRONTAL BOUNDARY THEN PUSHES IT W THIS WEEKEND. ONLY
POPS IN FCST WILL BE FRI EVE / SAT AFTRN/EVE (MAINLY W OF I95) DUE
TO ANY CONVECTION THAT DVLPS ALONG LEE TROF. OTW...PT TO M SUNNY
DAYS WITH M CLR TO PT CLDY NITES. HIGHS SAT 85-90. U80S-L90S (PSBLY
M90S BY TUE) SUN/MON/TUE. LOWS 65-70.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS AHEAD OF A QUICK MOVING MCS. THIS WILL CROSS THE
AREA MAINLY FROM RIC SOUTH THIS AFTERNOON. WITH THE QUICK MOTION
WILL ONLY HAVE MVFR TO IFR CONDITIONS FOR UNDER AN HOUR AT ANY
AIRPORT. AFTER STORMS PASS WILL HAVE BKN CLOUDS WITH VFR
CONDITIONS. COULD GET SOME MVFR IN FOR LATE TONIGHT AT INLAND
AIRPORTS. SHOULD HAVE VFR CONDITIONS FOR WED.

OUTLOOK...SW FLOW PERSISTS THROUGH MUCH OF THE TAF PERIOD
WITH MAINLY VFR CONDITIONS UNTIL A FRONT APPROACHES TOWARD THE WEEKEND.
PATCHY FOG OR STRATUS WILL BE POSSIBLE DURING THE EARLY MORNING
HOURS.

&&

.MARINE...
NO SCA FLAGS IN SHORT TERM. GUSTY WNDS LATER TDY CONVECTIVELY
DRIVEN AND HANDLED WITH STATEMENTS / WARNINGS. OTW...WNDS (AOB
15KT) SHFT BEHIND CONVECTIVE COMPLEX THIS EVE TO A N-NW DRCTN THEN
BECOME N-NE BY WED AM AS OUTFLOW FRNTL BNDRY SETTLES S OF FA. THIS
BNDRY WASHES OUT WED WITH FLOW BCMG S-SE AS HIGH PRS RE-
ESTABLISHES ITSELF OVR THE RGN. SEAS 2-4 FT THRU THE WEEKEND.

&&

.CLIMATE...
RECORD HI TEMPS TDA THROUGH FRI...

      5/25    5/26    5/27
RIC 93/2004 94/1991 97/1941
ORF 95/1880 98/1880 98/1880
SBY 92/1995 92/1991 97/1941
ECG 95/1933 95/1953 97/1941

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...AIR QUALITY ALERT UNTIL 3 PM EDT THIS AFTERNOON FOR NCZ017-102.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ALB/AJZ
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...MPR
AVIATION...JAB
MARINE...MPR
CLIMATE...AKQ
Hazardous weather outlook, May 24, 12:52 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1252 PM EDT TUE MAY 24 2011

MDZ021>025-NCZ012>016-030>032-VAZ048-049-060>100-251700-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1252 PM EDT TUE MAY 24 2011

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ017-102-251700-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-
1252 PM EDT TUE MAY 24 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ650-652-654-656-658-251700-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1252 PM EDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ630>634-251700-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
1252 PM EDT TUE MAY 24 2011

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 24, 3:14 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
314 PM EDT TUE MAY 24 2011

VAZ063-070>072-082-083-242000-
CHARLES CITY VA-CHESTERFIELD VA-HANOVER VA-HENRICO VA-KING WILLIAM
VA-NEW KENT VA-
314 PM EDT TUE MAY 24 2011

...STRONG THUNDERSTORM MOVING INTO EASTERN HENRICO COUNTY...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RICHMOND HEIGHTS...OR ABOUT OVER I 95 AND
CHIPPENHAM PARKWAY...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR RICHMOND INTERNATIONAL AIRPORT AT 320 PM EDT...SANDSTON
AT 325 PM EDT...ELKO AT 330 PM EDT...BOTTOMS BRIDGE AT 335 PM EDT...
ROXBURY AT 340 PM EDT...MOUNTCASTLE AT 345 PM EDT.

WIND GUSTS TO 45 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3761 7692 3736 7700 3740 7749 3752 7744

ALBRIGHT
Special weather statement, May 24, 3:29 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
329 PM EDT TUE MAY 24 2011

VAZ082-084-088>094-242015-
CHARLES CITY VA-GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT
NEWS/HAMPTON VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA-
329 PM EDT TUE MAY 24 2011

...STRONG THUNDERSTORMS MOVING INTO EASTERN VIRGINIA...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SURRY TO 7 MILES SOUTHWEST OF WAKEFIELD...
OR FROM SURRY TO 5 MILES SOUTHEAST OF HOMEVILLE...MOVING EAST AT 35
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  JAMESTOWN AROUND 335 PM EDT...
  WILLIAMSBURG AIRPORT AROUND 340 PM EDT...
  POOLESVILLE AROUND 345 PM EDT...
  BUSCH GARDENS AROUND 350 PM EDT...
  NEWPORT NEWS GOLF COURSE AROUND 355 PM EDT...
  YORKTOWN AROUND 400 PM EDT...

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3716 7639 3703 7646 3707 7653 3700 7661
      3701 7655 3697 7650 3694 7651 3691 7716
      3724 7691 3724 7690 3721 7692 3721 7680
      3715 7672 3721 7669 3722 7673 3719 7674
      3724 7679 3723 7638
Local storm report, May 24, 3:37 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
337 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND GST     COURTLAND               36.71N 77.06W
05/24/2011  E60 MPH          SOUTHAMPTON        VA   TRAINED SPOTTER

&&

LALEXAND
Special weather statement, May 24, 3:43 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
343 PM EDT TUE MAY 24 2011

MDZ023-024-VAZ099-242030-
ACCOMACK VA-INLAND WORCESTER MD-SOMERSET MD-
343 PM EDT TUE MAY 24 2011

...STRONG THUNDERSTORM MOVING ONTO THE EASTERN SHORE...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAWSONIA...OR ABOUT OVER CRISFIELD...MOVING
EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SAXIS...AND...
MARION STATION AT 350 PM EDT...SANFORD...AND...SHELLTOWN AT 400 PM
EDT...HALLWOOD AT 405 PM EDT...OAK HALL...AND...TEMPERANCEVILLE AT
410 PM EDT...NEW CHURCH...AND...ATLANTIC AT 415 PM EDT...HORNTOWN AT
420 PM EDT.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3787 7543 3783 7548 3786 7570 3787 7568
      3791 7571 3790 7577 3791 7577 3794 7571
      3795 7564 3798 7568 3798 7572 3796 7573
      3798 7577 3792 7588 3789 7589 3801 7588
      3806 7542
Local storm report, May 24, 3:45 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND GST     HUNTERDALE              36.70N 76.96W
05/24/2011  E70 MPH          SOUTHAMPTON        VA   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

&&

LALEXAND
Special weather statement, May 24, 3:50 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT TUE MAY 24 2011

VAZ072-073-082>086-090-091-242030-
CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-KING
WILLIAM VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-YORK VA-
350 PM EDT TUE MAY 24 2011

...STRONG THUNDERSTORM MOVING INTO EASTERN VIRGINIA...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PROVIDENCE FORGE...MOVING EAST AT 40 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR LANEXA AT 355 PM EDT...
BARHAMSVILLE AT 400 PM EDT...HOLLY FORKS AT 405 PM EDT...YORK RIVER
STATE PARK AT 410 PM EDT...ALLMONDSVILLE AT 415 PM EDT...ARK AT 420
PM EDT.

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3730 7627 3743 7640 3737 7640 3737 7648
      3733 7641 3732 7642 3735 7661 3743 7669
      3742 7670 3737 7665 3736 7665 3741 7705
      3753 7704 3754 7631 3753 7636 3749 7632
      3752 7628 3748 7624 3737 7624

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:02 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Portsmouth and 2 more28 min
May 23, 8:05 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach55 min
May 23, 8:27 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk, City of Portsmouth, City of Virginia Beach33 min
May 23, 8:32 PM EDTSpecial Marine WarningAKQ58 min
May 23, 9:09 PM EDTSpecial Marine WarningAKQ51 min
May 23, 9:27 PM EDTSpecial Weather StatementAKQAccomack48 min
May 24, 1:41 PM EDTSpecial Weather StatementAKQBrunswick, Lunenburg, Mecklenburg49 min
May 24, 2:31 PM EDTSpecial Weather StatementAKQPowhatan29 min
May 24, 2:38 PM EDTSpecial Weather StatementAKQBrunswick, Charles City, Dinwiddie, Greensville, Prince George, Sussex and 4 more52 min
May 24, 2:55 PM EDTSpecial Weather StatementAKQKing William, City of Richmond35 min
May 24, 3:14 PM EDTSpecial Weather StatementAKQHenrico, New Kent46 min
May 24, 3:23 PM EDTSevere Thunderstorm WarningAKQGreensville, Isle of Wight, Southampton, Sussex, City of Franklin, City of Suffolk52 min
May 24, 3:29 PM EDTSpecial Weather StatementAKQSurry, York, City of Newport News46 min
May 24, 3:43 PM EDTSpecial Weather StatementAKQAccomack47 min
May 24, 3:50 PM EDTSpecial Weather StatementAKQGloucester, Mathews, New Kent40 min
May 24, 3:55 PM EDTSpecial Marine WarningAKQ65 min
May 24, 4:01 PM EDTSpecial Marine WarningAKQ59 min
May 24, 4:10 PM EDTSpecial Marine WarningAKQ95 min
May 24, 4:12 PM EDTSpecial Weather StatementAKQAccomack48 min
May 24, 4:24 PM EDTSpecial Marine WarningAKQ96 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.